Flood, Grundy
- When
- February 14, 3:07 AM CST to February 16, 1:48 PM CST
- Where
- Grundy forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.533, -89.267
Kankakee River, Des Plaines, Upper Illinois and Pecatonic River and Thorn Creek Flooding.
Precipitation over Northern Illinois and Northwest Indiana was slightly above normal during the month of February. River stages were already high at the beginning of February from flooding in January.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Precipitation over Northern Illinois and Northwest Indiana was slightly above normal during the month of February. River stages were already high at the beginning of February from flooding in January. A combination of rain and snowmelt resulted in rises above flood stage at several locations.A storm system February 12 produced between ½ to 1 inch of rainfall over many of the river basins in northeastern Illinois. Flooding was limited primarily to forest preserve lands, park areas, and agricultural lands immediately adjacent to the rivers.A combination of rain falling over partly frozen soils and snowmelt also produced rises on the Rock River and its tributaries in northcentral Illinois. At the Rockford Airport, 0.87 inches of rain fell between 2/6 and 2/13 and 0.36 inches of rain fell between 2/14 and 2/24. This rainfall combined with snowmelt resulted in flooding over portions of the Upper Des Plaines, Kankakee, and Illinois Rivers. The Pecatonica River crested at nearly 2 feet above flood stage and flooded large areas of agricultural land, secondary roads, and park areas. Location Flood Stage From To Crest Level Date TimePecatonica RiverShirland 12 2/14 2/24 13.92 2/18 12:15(Winnebago)Illinois RiverMorris, IL (Grundy) 13 2/15 2/16 13.37 2/16 14:00La Salle, IL (La Salle) 20 2/15 2/20 21.75 2/15 21:30Des Plaines RiverRussell, IL (Lake) 7 2/15 2/19 7.44 2/17 15:00Thorn CreekThornton, IL (Cook) 10 1/13 1/14 12.99 1/13 19:30Kankakee RiverWilmington, IL (Will) 5 2/15 2/17 5.15 2/15 14:15
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 14, 2:46 AM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO IL 246 AM CST MON FEB 14 2005 .DISCUSSION FOR MORNING GRIDS/ZONES... AS EXPECTED UPR SYSTEM WILL PASS ACROSS CWA AS AN OPEN WAVE WITH SFC LOW PROBLY JUST E OF RFD NOW. SWITCH TO SLY FLOW HAS WARMED TEMPS ABOVE THEIR FCST AFTN VALUES OVERNIGHT. WORDING IN ZONES WILL BE TRICKY FOR HIGH TEMPS TODAY. WARM MORNING TEMPS WILL DROP OFF WITH SWITCH TO WEST FLOW BUT WILL REBOUND SOME THIS AFTN...EXCEPT NOT AS WARM AS THIS MORNINGS TEMPS IN MANY LOCATIONS. AS FOR PCPN...WILL KEEP SCT R-/L- THIS MRNG AND DROP TO A CHANCE BEFORE NOON WITH UPR TROF PASSAGE. MORE STABLE PCPN AS A RESULT OF CAA WRINGING OUT ST DECK. LOOKING AT SOUNDINGS...THE SHARP CAA THIS MRNG WILL SHIFT OFF OVER LK MICH THIS AFTN WHILE WAA RETURNS QUITE SHARPLY WHILE WINDS ACROSS THE PLAINS AND MS VLY BACK MORE TO THE SW. THIS WAA PATTERN WILL COLLECT SOME GULF MSTR UP THE MS VLY AHEAD OF ANOTHER PASSING COLD FRONT INTO ILLINOIS OVERNIGHT. NO PCPN WITH THIS ONE...BUT IT DOES STALL OVER SRN IL...CREATING WARM FNTL BOUNDARY FOR OVERRUNNING TO START ON TUESDAY. THE STRONG LO LVL FEED FROM THE GULF IS POWERED BY DEEPENING SYSTEM IN SRN PLAINS THAT INTENSIFIES A TROF INTO THE OHIO VALLEY TUESDAY. OVERRUNNING MSTR CONDENSING OVER NRN IL/NRN INDY THEN AND WHILE H8 TEMPS APPEAR BLO ZERO...NEAR SFC TEMPS STILL ABOVE FREEZING SO THAT MOST OF PCPN TO BE RAIN OR WET SNOW AT WORST. NOW THIS CUD CHANGE OVER TO SNOW FAR NORTH TUESDAY EVENING BUT IS STILL A BORDERLINE SCENARIO AND WILL NOT CHANGE IT FROM THE RAIN/SNOW MIX FCST AS IT CURRENTLY STANDS. && .AVIATION... 600 PM CST SUN FEB 13 2005 DISCUSSION FOR 00Z TAFS: THE SFC LOW NOW CROSSING THE MS RIVER INTO NWRN IL. ASSD SFC WRMFNT MOVG INTO SRN IL. THRU ARND 06Z WL KEEP 2 TO 3SM VIS IN -R. VIS SHOULD STAY UP AS WINDS WL REMAIN RATHER BREEZY. CIGS WL REMAIN OVC ARND 050-060 UNTIL 06Z WHEN THE UPR LOW FINALLY TRACKS OVER NRN IL INTO SRN WI. THE UPR LOW TRACK SHOULD BE NORTH OF THE TAF SITES SO EXPECT THE WINDS TO ONLY DROP TO ARND 10KT. WITH DECREASING WINDS...VIS MAY DROP SOME...TO 2SM. DONT EXPECT ANY LOWER VIS THAN THAT AS LOW TRACK WL BE TOO FAR NORTH TO LET WINDS GO CALM. THE WDSPRD RAIN WILL TAPER OFF TO SCT SHRA AFTER THE LOW CENTER PASSES NEWD. FINALLY AFT 12Z...LOOKING FOR DRIER AIR TO MOV IN...LIFTING CIGS TO MVFR LEVELS AND FINALLY SCATTERING OUT IN LATE AFTERNOON. SFC WNDS EXPECTED TO REMAIN IN TEENS WITH SOME GUSTS LO-MID 20S AS STRONGER WINDS WNDS ARE DECOUPLED...AND GRADIENT RELAXES SOME BY LATE AFTERNOON. KREIN && .LOT...WATCHES/WARNINGS/ADVISORIES... .IL...NONE. .IN...NONE. .LK MI...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 430 PM CST SUN FEB 13 2005 ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019 -141200- WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK- LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD- LAKE IN-PORTER-NEWTON-JASPER-BENTON- 430 PM CST SUN FEB 13 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA. .DAY ONE... TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE) LMZ740>746-766-141200- WINTHROP HARBOR IL TO NEW BUFFALO MI- LAKE MICHIGAN- 430 PM CST SUN FEB 13 2005 THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS AND INDIANA WATERS OF LAKE MICHIGAN. .DAY ONE... TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT FOR THE NEARSHORE WATERS OF ILLINOIS FOR WAVES UP TO 6 FEET. .DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
The national radar mosaic for the moment the first event began.
6 flood. Local standard time, as filed.
Kankakee River, Des Plaines, Upper Illinois and Pecatonic River and Thorn Creek Flooding.
Kankakee River, Des Plaines, Upper Illinois and Pecatonic River and Thorn Creek Flooding.
Kankakee River, Des Plaines, Upper Illinois and Pecatonic River and Thorn Creek Flooding.
Kankakee River, Des Plaines, Upper Illinois and Pecatonic River and Thorn Creek Flooding.
Kankakee River, Des Plaines, Upper Illinois and Pecatonic River and Thorn Creek Flooding.
Kankakee River, Des Plaines, Upper Illinois and Pecatonic River and Thorn Creek Flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, February 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433070, 5433069, 5433074, 5433071, 5433073, 5433072.